Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 4:28 PM EST for Fayette County, Garrard County, Jessamine County, Kentucky. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 4:28 PM EST (21:28 UTC)
- Expired
- Mar 29, 2002, 4:50 PM EST
- In force
- 22 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Fayette County, KY, Garrard County, KY, Jessamine County, KY
The radar
The Jackson,KY radar (KJKL), 113 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:45 PM EST | Hail 1 | Nicholasville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 292128
SVRSDF
KYC067-079-113-292150-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EST FRI MAR 29 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
NORTHERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 450 PM EST
* AT 424 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WILMORE...OR ABOUT 18 MILES SOUTHWEST OF
LEXINGTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NICHOLASVILLE AROUND 435 PM EST
SPEARS AROUND 445 PM EST
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3804 8466 3770 8474 3769 8450 3784 8449
3790 8437 3802 8433
$$
KIRKPATRICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 29, 1:35 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 135 PM EST FRI MAR 29 2002 SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN- TIL JUST AFTER DARK. CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT. SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL. NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH. OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE & SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT) DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN. QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD AND RDG OF HIGH PRES SETTLES INTO AREA. .SDF...NONE. STUREY
In the hours before
Local storm report, Mar 29, 3:34 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
334 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM VALLEY STATION KY .75 INCH HAIL
03/29/02 JEFFERSON
0330 PM SHEPHERDSVILLE KY 1.75 INCH HAIL
03/29/02 BULLITT
MRCLocal storm report, Mar 29, 3:41 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
341 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM CLERMONT KY .50 INCH HAIL
03/29/02 BULLITT
0340 PM .5 S SHEPHERDSVILLE KY 2.00 INCH HAIL
03/29/02 BULLITT
MRCLocal storm report, Mar 29, 3:44 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM WEST POINT KY 1.75 INCH HAIL
03/29/02 HARDIN
MRCLocal storm report, Mar 29, 3:53 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
353 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM COXS CREEK KY 1.75 INCH HAIL
03/29/02 NELSON
0315 PM MAUCKPORT IN WIND DAMAGE
03/29/02 HARRISON POWER LINES WERE DOWNED.
LARGE TREES WERE UPROOTED.
TREES WERE BLOWN ON TO
MOBILE HOMES.
0300 PM MAUCKPORT IN WIND DAMAGE
03/29/02 HARRISON TREES DOWN. ROOFS WERE
BLOWN OFF BUILDINGS.
0347 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0345 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
MRCLocal storm report, Mar 29, 4:13 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
413 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM SHEPHERDSVILLE KY WIND DAMAGE
03/29/02 BULLITT TREES DOWN
0350 PM COXS CREEK KY WIND DAMAGE
03/29/02 NELSON TREES DOWN
LDLocal storm report, Mar 29, 4:26 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
426 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM ASHBROOK KY .75 INCH HAIL
03/29/02 ANDERSON 40 MPH WINDS
0415 PM WILLISBURG KY 1.00 INCH HAIL
03/29/02 WASHINGTON
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:56 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 34 min |
| Mar 29, 3:18 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 42 min |
| Mar 29, 3:40 PM EST | Severe Thunderstorm Warning | LMK | Nelson, Shelby, Spencer | 35 min |
| Mar 29, 4:00 PM EST | Severe Thunderstorm Warning | LMK | Anderson, Washington | 30 min |
| Mar 29, 4:15 PM EST | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 20 min |
| Mar 29, 4:32 PM EST | Severe Thunderstorm Warning | LMK | Nelson, Washington | 28 min |
| Mar 29, 4:49 PM EST | Severe Thunderstorm Warning | LMK | Clark, Madison | 26 min |
| Mar 29, 4:57 PM EST | Tornado Warning | LMK | Boyle, Mercer, Washington | 18 min |
| Mar 29, 5:17 PM EST | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Jessamine, Madison, Mercer | 28 min |
| Mar 29, 5:20 PM EST | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Jessamine, Madison, Mercer | 25 min |
| Mar 29, 5:42 PM EST | Severe Thunderstorm Warning | LMK | Madison | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.